I just had Belotero injected under my eyes 4 days ago and had immediate swelling and bruising. Is this normal?

my eyes are very puffy now

Doctor Answers 6

Swelling and bruising after Belotero and HA fillers under the eyes

The bruising and swelling can occur with injection of the thin skinned area under the eyes. We pretreat patients with something called a Bruisefighter which contains Arnica Montana, Bromelain and pycnogenol. 

Filler Side Effects

The injection of fillers is often associated with bruising and swelling in the treatment area. The extent of the bruising is related to the technique used, the location of the filler, and each person’s specific anatomy. Swelling initially occurs due to the trauma of injection and subsequently occurs as the product attracts water to the surrounding tissues. The swelling is often worse in the morning and improves throughout the day. The swelling often lasts for few days to a few weeks. If the swelling persists, however, improvement may be achieved by removing some of the filler using hylaronidase. A detailed examination will help delineate the best option. A formal consultation with a plastic surgeon is the next best step.

Belotero under the eyes and swelling and bruising

The very thin under eye area is delicate and easily bruises and swells after the injections.  These results can last up to two weeks.  If you take Arnica and ice this will lessen the amount of time these side effects last.

Belotero bruising

It is not uncommon to have swelling and bruising following ANY filler injection.  Bruising after cosmetic injections can be related to medications you are taking in the days and weeks leading up to the injection (fish oil, Vitamin E, aspirin, motrin, aleve, ibufrofen, etc...), your anatomy, and/ or the injection technique.  I tell all of my patients to use topical Arnica Montana, which is a natural over the counter gel, the moment that they see a bruise forming.  It helps with swelling as well and gets rid of the bruising many days prior to not using anything at all.  You can buy sublingual tablets as well.  You should wait about 4 weeks before you scrutinize your results though -- swelling under the eyes can linger a bit.  I wish you the best!

Parker A. Velargo, MD
New Orleans Facial Plastic Surgeon
5.0 out of 5 stars 42 reviews

Swelling and bruising under eyes 4 days after Belotero

I would say that it is not normal, but possible, to have swelling and bruising under the eyes 4 days after a Belotero injection.  Whenever anything is injected below the eyes, it is possible to get bruising and swelling.  This does not happen all the time and does not necessarily mean that it would happen to you again if you had the treatment repeated in the future.  It can take days to a few weeks for bruising and swelling to resolve, depending on the severity.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

Swelling, bruising, and puffy eyes can occur 4 days post-op after Belotero injection under eyes

Depending upon the quality of your tissues and the technique that was used for injection, you might see some swelling, puffiness, and bruising under the eyes.  This may last a couple of weeks in the more severe cases.  Generally, techniques that produce more trauma to the tissues, such as repeated punctures with a needle for injection as opposed to the use of microcannulae which can be more accurate and less traumatic, can create more of this bruising and swelling.  Additionally, if you are a person who normally experiences intermittent puffiness under your eyes, you may also see more intense swelling after injection than a person who does not.  Follow up with the doctor that did your injections and see if  there is anything other than ice, head elevation, and simply waiting it out needs to be done.  Generally we don't make any judgments about the final result or any need to make adjustments until a week or more has gone by.  Good luck.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.